IDEAS home Printed from
   My bibliography  Save this article

The Optimality of a Competitive Stock Market


  • Robert C. Merton
  • Marti G. Subrahmanyam


The findings of Jensen-Long and Stiglitz on the optimality of the stock market allocation have led to a controversy over whether the sources of the nonoptimality of value maximization are noncompetive assumptions about the capital market or are inherent externalities associated with uncertainty which do not disappear even in a competitive market. At least, for the mean-variance model with constant returns to scale technologies, we claim that the answer is the former, and that the sources of the nonoptimality are nonpricetaking behavior by firms, restrictions on the availability of technologies to firms, and restrictions on the number of firms that can enter. Using both tatonnement and nontatonnement processes, it is shown that if firms value maximize, then the Jensen-Long and Stiglitz equilibria are unstable with respect to the number of firms. If the restrictions on the availability of technologies and on the number of firms that can enter are relaxed, then the equilibrium will be a Pareto optimum in most cases, and in no case will the aggregate amount of investment be less than the Pareto optimal amount. If firms act as price takers (with or without the other restrictions), then the equilibrium is a Pareto optimum

Suggested Citation

  • Robert C. Merton & Marti G. Subrahmanyam, 1974. "The Optimality of a Competitive Stock Market," Bell Journal of Economics, The RAND Corporation, vol. 5(1), pages 145-170, Spring.
  • Handle: RePEc:rje:bellje:v:5:y:1974:i:spring:p:145-170

    Download full text from publisher

    File URL:
    File Function: full text
    Download Restriction: Access to full text is restricted to JSTOR subscribers. See for details.

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. David M. Kreps, 1982. "Multiperiod Securities and the Efficient Allocation of Risk: A Comment on the Black-Scholes Option Pricing Model," NBER Chapters,in: The Economics of Information and Uncertainty, pages 203-232 National Bureau of Economic Research, Inc.

    More about this item


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:rje:bellje:v:5:y:1974:i:spring:p:145-170. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.